Risk Factors for Low-dose Benzodiazepine Withdrawal
Some drugs or medications may facilitate neuroadaptation by increasing the affinity of benzodiazepines for their receptors. Phenobarbital, for example, increases the affinity of diazepam to benzodiazepine receptors and prior treatment with phenobarbital has been found to increase the intensity of chlordiazepoxide (45 mg/day) withdrawal symptoms. Patients at increased risk for development of the low-dose withdrawal syndrome are those with a family or personal history of alcoholism, those who use alcohol daily and those who concomitantly use other sedatives. Caseâ€“control studies suggest that patients with a history of ad-diction, particularly to other sedativeâ€“hypnotics, are at high risk for low-dose benzodiazepine dependence. The short-acting, high-milligram-potency benzodiazepines appear to produce a more intense low-dose withdrawal syndrome.
Phenobarbital conversions based on Table 44.3 are not adequate to suppress symptoms. For example, someone discontinuing 20 mg of diazepam would have a computed phenobarbital con-version of 60 mg. In managing low-dose withdrawal, an ap-proach is to begin with about 200 mg/day of phenobarbital and then taper the phenobarbital slowly as tolerated. If palpitations or other symptoms of autonomic hyperactivity are bothersome, beta-adrenergic blockers, such as propranolol or 2-adrenergic agonists, such as clonidine, may be useful adjuncts. Reports on the use of clonidine to reduce benzodiazepine withdrawal sever-ity have yielded mixed results.